Thunderstorm Wind, Plymouth
- When
- July 20, 11:00 PM CST
- Where
- Plymouth County, 2.9 mi NE of Millnerville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.710, -96.460
Thunderstorms produced damaging winds in a few locations in northwest Iowa from a little before to just after midnight on the night of July 20th and 21st. The greatest damage was in and near Sioux City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds in a few locations in northwest Iowa from a little before to just after midnight on the night of July 20th and 21st. The greatest damage was in and near Sioux City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 20, 8:40 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 940 PM CDT SUN JUL 20 2008 .DISCUSSION... COULD SEE 850MB BOUNDARY LIFTING SLOWLY NORTH THROUGH THE EASTERN HALF OF NEBRASKA ON VISIBLE SATELLITE IMAGERY DURING THE LATE AFTERNOON AND EARLY EVENING. BOUNDARY APPEARS TO NOW BE POSITIONED JUST SOUTH OF THE MISSOURI RIVER/SD-NE BORDER...WITH CONVECTION DEVELOPING RAPIDLY ALONG WESTERN PORTIONS OF THE BOUNDARY OVER THE LAST HOUR. FEEL THIS FEATURE WILL BE THE FOCUS FOR MCS MOVING EAST ACROSS NEBRASKA OVERNIGHT...AND HAVE PLACED FAR SOUTHERN COUNTIES OF OUR CWA INTO A SEVERE THUNDERSTORM WATCH...LARGELY FOR POTENTIAL OF COMPLEX TRANSITIONING TO A DAMAGING WIND THREAT AS IT MOVES EAST OVERNIGHT. HEAVY RAINFALL ALSO QUITE POSSIBLE WITH AXIS OF HIGHEST PWAT VALUES ALONG AND JUST SOUTH OF THE MISSOURI RIVER NEAR THAT 850MB BOUNDARY. GOING FORECAST HAD ALL OF THIS HANDLED QUITE WELL AND VERY FEW CHANGES MADE TO GRIDS...MAINLY JUST TO REMOVE/REDUCE CHANCE OF PRECIP FOR THE EARLY EVENING HOURS. UPDATED GRIDS/ZFP/PFM HAVE BEEN SENT. && .AVIATION... SCT LGT SHWRS TRYING TO BRUSH NRN FCST AREA SHUD REMAIN QUITE WK OR FIZZLE AND SHUD BE OF NO AVIATION CONSEQUENCE. ORGANIZED STORMS CLOSE TO SRN EDGE OF FCST AREA SHUD CONT MOVG EWD/ESEWD AND MAY BE AFFECTING PKS TO YKN AREA THIS EVE AND SUX TO SLB 05Z-09Z. THESE STORMS MAY BE SVR AND WILL OF COURSE BRING RPDLY LWRG CONDS AND PSBLY STG WNDS TO THIS FAR SRN PART OF FCST AREA. STORMS SHUD MOVE ON SEWD BY 09Z. MEANWHILE...AS CLDS DCRS N OF SYS AND LATE TNGT BHND SYS IN THE S...MVFR TO LCL IFR CIGS IN BR/FG MAY DVLP BY 10Z AND LINGER TO 14Z OR 15Z WITH LCL IFR CIGS IN ST PSBL. EFFECT AND TIMING WILL BE HARD TO PIN DOWN IN AREA AFFECTED BY STORMS...BUT ASSUMING THEY MOVE OUT QUICKLY ENUF...WITH LGT SFC/LO LVL FLOW...THIS CUD DVLP IN THAT AREA QUICKLY DEPENDING ON ANY LINGRNG CLD CVR. GNLY VFR AFT 15Z...THO SOME MVFR CIGS CUD DVLPG/INGER TO 16Z OR SO. AT THIS TIME DO NOT EXPCT ANY OF THESE LWR CONDS TO BCM WDSPRD BUT WILL HAVE TO WATCH. && .PREV DISCUSSION... ACCAS TS CONTS TO MOVE EWD THRU THE FAR ERN SECTIONS OF OUR FA ATTM. THIS ACTIVITY IS FORCED FM HIGHER LEVELS...WITH H8-H7 FRONTOGENESIS ABUNDANT IN THIS AREA. IT IS ALSO SOMEWHAT HEATING DRIVEN...AND WL PROBABLY SUBSIDE AS THE EVENING PROGRESSES. THE LOW LEVEL BOUNDARY IS SOUTH OF THE FSD FA...AND ONE CAN SEE CU/TCU POPPING ON THE VIS NOW. THEREFORE FOR TONIGHT...JUST LINGERED SOME ISOLD TS THRU THE FA WITH CHC POPS ACROSS OUR SOUTH WHO IS CLOSEST TO THE SFC BOUNDARY. THEN LATER TONIGHT...WE ARE EXPECTING ANOTHER MCS TO EITHER DEVELOP OR MOVE INTO THE SRN PTNS OF OUR FA. THIS ACTIVITY WL BE ASSOCIATED WITH A VIGOROUS S/W WHICH IS CURRENTLY IN ERN MT AND WY. STRONG LLJ CONVERGENCE EXISTS IN OUR SRN FA WITH 30 TO 35 KTS FEEDING INTO 15 TO 20 KTS. IN ADDITION...BOTH THE NAM AND GFS ARE IN GOOD AGREEMENT IN SLIDING THE CRUX OF THE WAVE PER THE MID LVL QG FORCING ACROSS THE SRN PART OF THIS FA WITH GOOD PV...COUPLED WITH THIS AREA SQUARELY PLACED IN THE RR QUAD OF A JET MAX TO OUR NE. THEREFORE WENT LIKELY POPS ACROSS OUR FAR SOUTH WITH HEAVY RAIN POSSIBLE... RAPIDLY TAPERING THEM OFF HEADING NWD TOWARD I 90. THIS WL HAVE TO MONITORED BY THE EVENING AND NIGHT SHIFTS HOWEVER AS THE LATEST ECMWF DOES PLACE THE MCS A BIT FURTHER NORTH OF THE AREAS I HAVE DRAWN. FORGOED ANY FFA FOR NOW...AS MANY SITES IN THIS FA ARE STILL EITHER NEAR NORMAL OR A BIT BLO NORMAL FOR RAINFALL THIS MONTH. THERE OBVIOUSLY HAS BEEN POCKETS OF VERY HEAVY RAINFALL THE PAST COUPLE OF DAYS...BUT WOULD LIKE TO SEE MORE AERIAL COVERAGE OF ABV NORMAL RAINFALL IN THIS AREA BEFORE ISSUING AN FFA. GIVEN LOWS THE PAST COUPLE OF NIGHTS GETTING A BIT BLO GUIDANCE...DID THE SAME AGAIN TONIGHT. AND ALSO PUT IN SOME AREAS OF FOG BEHIND THE ANTICIPATED MCS LATE TONIGHT AND EARLY TUE THRU OUR S. OTHERWISE ON MONDAY AND MONDAY NIGHT...NO BIG CHANGES IN TEMPS. THE STRONG UPPER TROF OVR THE WRN GRTLKS BEGINS TO MIGRATE VERY SLOWLY EWD KEEPING THIS AREA IN A NW FLOW ALOFT. WITH STRONG SFC HIGH PRES TO THE NORTH...IT APPEARS AS THOUGH THE LOW LEVEL BOUNDARY GETS SHOVED WELL TO OUR SOUTH. THE ONLY FLY IN THE OINTMENT IS THAT BOTH THE NAM AND GFS SHOW A FAIR AMOUNT OF MID LVL PV MOVG SWD THRU OUR FA...ESP THRU OUR EAST...MONDAY AFTN AND EVENING. WITH THE HIGH DEGREE OF LOW LEVEL MOISTURE...THIS COULD SPAWN A FEW AFTN AND EVENING TS IN OUR ERN HALF AND SOUTH. DOES NOT APPEAR TO BE A LOT GOING ON TUE AND WED ATTM...WITH A SE SFC FETCH OF AIR. THOUGHTS ARE THAT TS SHOULD STAY ON THE PERIPHERY OF THE LARGE LOW LEVEL HIGH PRES SYSTEM WANDERING THRU THE GRTLKS WHICH WOULD BE SOUTH AND WEST OF THIS FA. DID NOT ALTER MAX AND MIN TEMPS THAT MUCH AS THE MODELS HAVE BEEN PRETTY CONSISTENT. IN THE EXTENDED WED NIGHT THRU SUNDAY...THE MAIN PLAYER STILL LOOKS TO BE A POTENT S/W MOVG ACROSS THE WLYS WED NIGHT AND EARLY THUR. ACTUALLY THE GEM WAS ABOUT A FULL 18 TO 24 HRS SLOWER WITH THIS FEATURE AND WAS NOT FOLLOWED. THE LAST FEW RUNS OF THE ECMWF AND GFS HAVE BEEN VERY CONSISTENT WITH IT...AND WOULD NOT BE SURPRISED TO SEE ANOTHER MCS OF QLCS MOV EWD WITH THIS WAVE THRU OUR AREA... MAINLY WED NIGHT. AFTER THAT...THE PCPN LOOKS TO GET RATHER SPOTTY OR NONE AT ALL. HIGH PRES TAKES OVER ON FRIDAY...MOVG TO THE E OF THIS FA ON SATURDAY. PREFER THE HPC SOLUTION OF KEEPING THE SFC TROF FOR THE SAT NIGHT AND SUNDAY TIMEFRAME IN THE WRN PLAINS...AND IGNORED THIS FUNNY LOOKING SFC WRMFNT THAT THE 06Z GFS TRIES TO GEN UP IN THIS FA AND THUS GIVES PCPN SAT NIGHT AND SUNDAY. SO FOR NOW... KEPT THINGS DRY FROM FRIDAY ONWARD...BUT WOULD NOT BE SURPRISED TO SEE MORE TS DEVELOP IN THIS AREA SUNDAY NIGHT AND MONDAY AS THE NEXT WAVE MOVES INTO THIS FA WITH A GOOD SUB TROPICAL CONNECTION DOWN INTO WRN MEXICO. BUT THIS AFTER THIS EXTENDED PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && JH/WILLIAMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT SUN JUL 20 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS WILL ONCE AGAIN DEVELOP IN PORTIONS OF THE TRI STATE AREA TODAY. THE BEST CHANCE FOR DEVELOPMENT WILL CONTINUE TO BE ALONG THE SOUTH DAKOTA...NEBRASKA BORDER AND INTO NORTHWEST IOWA. THE STORMS THAT DEVELOP IN THOSE AREAS HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND LARGE HAIL. THE HAIL COULD BE AS LARGE AS QUARTERS AND THE WINDS COULD GUST AS HIGH AS 70 MPH WITH THESE STORMS. ELSEWHERE...ISOLATED TO WIDELY SCATTERED STORMS WILL OCCUR DUE TO THE INSTABILITY IN THE MIDDLE LEVELS OF THE ATMOSPHERE. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FLOODING... LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE WITH THE STORMS TODAY AND EVENING ACROSS PORTIONS OF ACROSS OF NORTHEAST NEBRASKA ...NORTHWEST IOWA AND EXTREME SOUTHEAST SOUTH DAKOTA. COMBINED WITH THE RAINFALL THE PAST 24 HOURS...ANY ADDITIONAL RAINFALL WILL CREATE THE POTENTIAL FOR RAPID RISES IN SMALL STREAMS AND DRAINAGES...AS WELL AS URBAN FLOODING IN POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM IN PORTIONS OF NORTHEAST NEBRASKA AND NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
850 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 N BERESFORD 43.14N 96.78W
07/19/2008 E0.88 INCH LINCOLN SD PUBLIC
PLENTY OF HAIL. MOST STONES PEA TO MARBLE SIZE BUT SOME
DIME TO NICKEL.
&&
WILLIAMSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1149 PM CDT SUN JUL 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 3 S WAKONDA 42.96N 97.10W
07/20/2008 E1.00 INCH CLAY SD PUBLIC
&&
WILLIAMSThe Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 04:58 UTC.
6 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm winds caused widespread damage in and near Sioux City. Tree damage included large trees blown down, blocking several roads. A few vehicles were destroyed and numerous vehicles damaged by falling trees and tree debris. Falling trees also damaged several residences and garages, causing one known injury. The winds lifted a three car garage off its foundation, and overturned it onto a nearby pasture. One large tree split an occupied trailer in the middle, missing residents who were sleeping at both ends. Numerous power lines and poles were blown down or broken, leaving an estimated 19,000 customers without power, several thousand of which were still without power 24 hours later. Numerous buildings, especially residences, sustained roof damage, especially to shingles. The winds damaged or blew down several signs, damaged fences, and blew down a large awning that sheltered gasoline pumps at a convenience store. The winds flattened crops near the city, but the amount of crop damage was not known, especially since crops were expected to partially recover.
Thunderstorm winds caused widespread tree damage, including several trees blown down. The winds also destroyed two machine sheds, damaged roofs and siding on homes, blew down power lines, and damaged equipment at a construction project. The winds flattened some crops in the area, but the amount of crop damage was not known.
Thunderstorm winds caused tree damage, including branches blown down.
Lightning struck and destroyed a large tree and an electrical panel on the side of a house, blowing several breakers and fuse boxes, melting a telephone wire, and damaging other parts of the house's electrical system. The strike also shattered a bedroom window, causing minor cuts from flying glass to two occupants.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125944, 126034, 126035, 126036, 126037, 126038, 127514.